Tramadol Addiction—Abuse And Treatment Options

Published on

Addiction to the opioid tramadol can occur when an individual abuses the medication. Treatment for tramadol addiction can aid individuals in quitting use of the drug and learning coping skills to manage addiction and prevent relapse.

Tramadol Addiction And Treatment Options

Addiction to opioids like tramadol is a growing problem in the United States, nationally recognized as a major health concern.

Tramadol addiction can occur if a person abuses their tramadol medication, making it hard to quit using without adequate treatment and support.

Tramadol addiction treatment focuses on equipping individuals with all the skills and tools necessary to stop tramadol abuse, begin a sober recovery, and prevent relapse.

What Is Tramadol?

Tramadol is an opioid prescription medication used to treat pain. Typically, tramadol is prescribed for moderate to moderately severe pain, including to those who need round-the-clock pain-relief.

It is marketed under the brand name Conzip and in combination with acetaminophen as Ultracet. Tramadol comes as a tablet, extended-release tablet, and an extended-release capsule.

As an opioid, tramadol is addictive and has abuse potential, so it is generally prescribed for only a few days’ uses at a time.

How Do People Abuse Tramadol?

Those who abuse tramadol may crush and snort the tablets or capsules for faster effects. This is especially true for those taking the extended-release form of the medication. Individuals may snort tramadol to bypass the extended-release mechanism, seeking fast relief from pain.

They may also dissolve the powder from crushed tablets in water and inject it, putting tramadol in the bloodstream immediately and providing instant effects.

Why Do People Abuse Tramadol?

People may abuse tramadol at first simply to seek continued relief from pain. Once the medication runs out, an individual may still need pain relief and may try to obtain more of the medicine.

If they can’t get the prescription, they may seek it through multiple doctors or buy it illegally on the street.

If a person develops a tolerance to tramadol, which can happen even with directed use, they may begin taking more of it in order to get the desired effects. Those in severe pain may also take the medication more frequently than directed to seek relief from pain.

Those who already have an addiction to other more potent opioids, like heroin, may seek prescription opioids like tramadol in order to find relief from withdrawal symptoms.

How Tramadol Abuse Leads To Addiction

Tramadol abuse can lead to addiction in as little as two weeks. Opioids like tramadol depress the central nervous system, leading to slowed breathing, heart, and blood pressure rates in addition to relief from pain.

When abused, tramadol also results in euphoria or greatly increased happiness. In fact, opioids work in the brain by disrupting the natural production of feel-good chemicals responsible for mood and emotion regulation, such as dopamine.

Tramadol abuse produces an influx of happy chemicals in the brain each time a person abuses the drug. The brain may stop production of these chemicals over time, relying on tramadol to produce them.

Once a person forms this mental reliance on tramadol, they have an addiction to it. Opioids also cause physical dependence, an intense physical reliance leading to withdrawal symptoms, which tends to develop shortly after addiction.

Dependence and the withdrawal symptoms it can create is often responsible for keeping a person addicted to opioids long after they recognize the harm of it. Symptoms can be intense and even painful, making them difficult to manage without proper help.

Side Effects Of Tramadol Abuse

Initial side effects of tramadol abuse include those associated with the medication, including feelings of calm, relaxation, and euphoria. A person abusing tramadol may appear intoxicated (drunk).

Because side effects are similar to the use and abuse of tramadol, it may be difficult to recognize when the use of the medication becomes abuse. Side effects may be enhanced, increased, or more intense with abuse of tramadol.

The following are possible side effects of tramadol abuse:

  • agitation
  • changes to heartbeat
  • chest pain
  • constipation
  • dry mouth
  • extreme drowsiness
  • headache
  • muscle tightness
  • nervousness
  • small pupils
  • stomach cramps
  • slowed or stopped breathing
  • flushed skin
  • mood changes

While some side effects will fade with time, others can lead to dangerous health risks, such as slowed breathing. High doses of tramadol may lead to dangerously slowed breathing or stopped breathing.

If a person’s breathing isn’t restored to normal levels, this can lead to a condition called hypoxia from lack of oxygen, which can cause brain damage.

Risks Of Long-Term Tramadol Abuse

Long-term tramadol abuse can lead to a number of adverse effects to health, as the medication isn’t meant for long-term use.

Addiction is the greatest long-term risk, as this prompts continued abuse, can result in the development of physical dependence, and may impact all areas of a person’s health and life.

Physical dependence on tramadol can result in withdrawal symptoms which are painful and intense, sometimes even weeks after a person quits use of the drug.

Dependence often drives a person to continue abusing the drug even if a person has attempted to quit. Continued abuse and frequent and high doses contribute to overdose risk.

Other risks of long-term tramadol abuse may include:

  • chronic constipation
  • loss of consciousness
  • slow or weak pulse
  • sleep issues, such as insomnia
  • lack of sexual desire
  • inability to concentrate
  • loss of appetite
  • poor nutrition
  • weight loss
  • stopped breathing
  • seizures
  • coma (inability to rouse)

In addition, many of these risks may be increased if a person abuses an additional opioid, or another central nervous system depressant, such as alcohol.

Tramadol Overdose Signs And Symptoms

Tramadol overdose can occur if a person takes too much of the medication at once or over time. Risk of tramadol overdose increases if a person takes a high dose of tramadol or abuses it with another drug or medication.

Tramadol can lead to stopped breathing or extremely slowed heart rate. For these reasons, tramadol overdose is considered an emergency and care for an overdose should be sought immediately.

Possible signs and symptoms of a tramadol overdose are as follows:

  • blue color to fingernails and lips
  • stomach cramps
  • breathing trouble
  • drowsiness
  • extremely small pupils
  • limp muscles
  • nausea or vomiting
  • seizures
  • stomach spasms
  • stopped breathing
  • coma

Treatment For Tramadol Abuse And Addiction

Many individuals have sought treatment for addiction to opioids like tramadol and successfully entered recovery.

Research shows the most effective treatment programs for opioid abuse involve medication-assisted treatment (MAT), combining therapy, counseling, and medication to treat withdrawal.

To learn more about treatment options for tramadol abuse and addiction, contact one of our addiction treatment specialists today.

This page does not provide medical advice. See more

Addiction Resource aims to provide only the most current, accurate information in regards to addiction and addiction treatment, which means we only reference the most credible sources available.

These include peer-reviewed journals, government entities and academic institutions, and leaders in addiction healthcare and advocacy. Learn more about how we safeguard our content by viewing our editorial policy.

Get 24/7 treatment help now.
(844) 616-3400